Understanding Stevens-Johnson Syndrome
Stevens-Johnson syndrome (SJS) an adverse drug reaction that is triggered by medication. The reaction is painful and characterized by fever, massive blistering, loss of skin, and often damage to internal organs. Side effects can appear as early as a few days after ingestion of the medication. Unfortunately, children are often at a heightened risk for this adverse drug reaction.
Stevens-Johnson syndrome, and its related diagnosis Toxic Epidermal Necrolysis (TEN), can cause widespread infection, inflammation of the heart, lung, kidney or liver, permanent skin damage and scars, and death. Patients are frequently hospitalized in an intensive care or burn unit.
How Can a Lawyer Help You?
OurLaw Firm has national experience in investigating, litigating and settling Stevens-Johnson syndrome and Dilantin claims. We work with the best medical and regulatory experts in the nation to ensure that each of our client's cases receives the attention it deserves and reaches its maximum potential. Contact us to learn more about our approach to litigating Dilantin SJS claims, our experts and experience.
Causes of Cerebellar Atrophy
In brain tissue, atrophy describes a loss of neurons and the connections between them.
Long Term use of Dilantin causes loss of neurons connections. Long Term use of Dilantin to treat seizure disorders and epilepsy.
Dilantin can accumulate in the cerebellar cortex over long periods of time which can cause atrophy of the cerebellum.
Drugs Linked to SJS
Stevens-Johnson Syndrome initially causes flu-like symptoms and a purplish rash that causes blisters and spreads until the top layer of skin dies.
Medical research literature has linked long-term use of the anticonvulsant drug Dilantin (phenytoin) to an alleged increased risk of permanent cerebral atrophy (atrophy of the brain).
Arq Neuropsiquiatr. 2000 Jun;58(2A):276-81.
The chronic treatment with phenytoin or the acute intoxication by this drug may cause permanent cerebellar injury with atrophy of cerebellum vermis and hemispheres, which can be detected by neuroimaging studies.
The study was to investigate the correlation between the dosage and duration of treatment with phenytoin and the occurrence of cerebellar atrophy. Sixty-six patients were studied and had their tomographies analyzed for cerebellar atrophy. Of the 66 patients studied, 18 had moderate/severe atrophy, 15 had mild atrophy and 33 were considered to be normal.
The patients with moderate/severe atrophy were those with higher exposure to phenytoin (longer duration of treatment and higher total dosage) showing statistically significant difference when compared to patients with mild atrophy or without atrophy (p=0. 02).
Although there is a possibility that repeated seizures contribute to cerebellar damage, long term exposure to phenytoin, particularly in high doses and toxic serum levels, cause cerebellar atrophy.
Medication Serious Drug Rashes
Skin adverse reactions induced by drugs can be potentially serious or fatal. A drug eruption is an adverse drug reaction of the skin.
Drug-induced skin reactions can disappear when the offending drug is withdrawn or the rash can advance and become serious.
Drugs (Medications - Medicines) can cause life-threatening skin side effects. Often the victim doesn't relate the life-threatening skin side effect to the medication.
Serious Rash becomes Deadly
Drug-specific factors, including duration of exposure and dose, should be considered to differentiate drug toxicities from drug allergies.
If a drug allergy is suspected, a detailed review of the patient's current medications, including nonprescription medicines and supplements, is critical, because this may help determine whether a sulfonamide agent is solely responsible for symptoms.